Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 14, NWS Grand Forks, ND

October 12, 20137 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Oct 12, 2013, 3:15 AM CDT for 7 counties in North Dakota. It took effect at Oct 12, 2013, 4:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2013, 3:15 AM CDT (08:15 UTC)
In effect from
Oct 12, 2013, 4:00 AM CDT
Expired
Oct 12, 2013, 11:12 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WWUS73 KFGF 120815
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
315 AM CDT SAT OCT 12 2013

...STRONG NORTHWEST WINDS WILL AFFECT PARTS OF THE REGION THIS MORNING...

.A POTENT LOW PRESSURE SYSTEM MOVING INTO MANITOBA WILL PUSH A
COLD FRONT ACROSS THE DEVILS LAKE AND SHEYENNE RIVER BASIN EARLY
THIS MORNING. THE FRONT WILL MOVE ACROSS THE RED RIVER VALLEY BY
MID MORNING AND INTO THE MINNESOTA LAKES COUNTRY EARLY AFTERNOON.
THE STRONGEST WINDS...WITH GUSTS OF 40 TO 45 MPH ARE FORECAST IN THE
HIGHER TERRAIN OF THE DEVILS LAKE AND UPPER SHEYENNE RIVER BASINS
THROUGH EARLY AFTERNOON.

NDZ006-014-015-024-026-028-038-121615-
/O.NEW.KFGF.WI.Y.0014.131012T0900Z-131012T1800Z/
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE...
NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY
315 AM CDT SAT OCT 12 2013

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

* TIMING...FROM THE PRE-DAWN HOURS THROUGH LATE MORNING OR VERY EARLY
  AFTERNOON.

* WINDS...SUSTAINED NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS TO 40
  TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ME
1 follow-up statement
821 
WWUS73 KFGF 121612
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1112 AM CDT SAT OCT 12 2013

...WINDS TO REMAIN BELOW ADVISORY WIND SPEED CRITERIA...

.WINDS CONTINUE TO DIMINISH ACROSS THE REGION WITH WIND SPEEDS
EXPECTED TO REMAIN BELOW ADVISORY THRESHOLDS.

NDZ006-014-015-024-026-028-038-121715-
/O.CAN.KFGF.WI.Y.0014.000000T0000Z-131012T1800Z/
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE...
NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY
1112 AM CDT SAT OCT 12 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WINDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY THRESHOLDS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 11, 11:42 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 11, 11:42 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1142 PM CDT FRI OCT 11 2013

.UPDATE...
ISSUED AT 1145 PM CDT FRI OCT 11 2013

THE PREVIOUS DISCUSSION REMAINS VALID...WITH WIND HEADLINES
POSSIBLY NEEDED LATER TONIGHT INTO SATURDAY FOR AT LEAST THE WEST.
FOR NOW WILL HOLD ON ANY HEADLINES...AND ADVISE THE MIDNIGHT CREW
OF THREAT.

UPDATE ISSUED AT 945 PM CDT FRI OCT 11 2013

THE MAIN CHALLENGE THIS EVENING WILL BE WINDS AND PRECIP. MOST OF
THE LIGHTNING STRIKES HAVE ENDED...WITH A FEW STRIKES IN NE ND
AHEAD OF THE SFC AND UPPER LOW. INSTABILITY WILL WEAKEN AND MOVE
INTO CANADA AFTER 06Z...AND WILL MENTION JUST SHOWERS AFTER 06Z.
THERE IS ALSO A PRONOUNCED DRY SLOT MOVING INTO THE AREA...AND
WILL DECREASE POPS FOR ALL BUT THE NORTH OVERNIGHT...BEFORE
DEFORMATION SHOWERS/RAIN MOVE BACK INTO THE AREA ON SATURDAY.
WINDS ARE QUITE STRONG FROM THE SOUTH/SW NOW IN THE SOUTH...AND
WINDS WILL SHIFT TO THE NW LATER TONIGHT IN THE WEST. WINDS COULD
APPROACH ADVISORY LEVELS IN THE WEST LATER TONIGHT...BUT FOR NOW
WILL HOLD ON ANY HEADLINES SINCE ITS BEEN JUST AS WINDY ALL
DAY...AND WE WILL CONTINUE TO MONITOR THREAT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM CDT FRI OCT 11 2013

FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES THROUGH THE
PERIOD. MODELS INITIALLY IN GOOD AGREEMENT WITH SOME
TIMING/PLACEMENT DIFFERENCES WITH NEXT SYSTEM EARLY NEXT WEEK.
WILL USE BLEND FOR LATER PERIODS.

SURFACE LOW APPROACHING ND/SD BORDER AREA BETWEEN MBG AND ABR AND
WILL CONTINUE TO PROPAGATE NNE TONIGHT. SO FAR CONVECTION HAS BEEN
FAIRLY WEAK ALONG SEVERAL RAIN BANDS TO AFFECT FA. FIRST BAND
CURRENTLY LIFTING THROUGH NORTHERN AND EASTERN FA WITH NEXT BAND
TO MOVE IN LATE AFTERNOON CLOSER TO SURFACE LOW CIRCULATION. THIS
BAND WILL NEED TO BE WATCHED CLOSEST FOR INTENSIFICATION. BEING
VCNTY TRIPLE POINT AND SURFACE BOUNDARIES WILL HAVE BEST POTENTIAL
FOR TORNADOES. POPS WILL BE TRICKY TRYING TO PORTRAY SEPARATE
BANDS THROUGH THE EVENING AND MAY MAINTAIN LIKELY POPS TO SIMPLIFY
AND ACCOUNT FOR ANY ADDITIONAL DEVELOPMENT. SURFACE LOW TO
APPROACH INTERNATIONAL BORDER NEAR MIDNIGHT WITH DIMINISHING POPS
FROM N-S. WITH LOSS OF HEATING WILL ALSO SEE A WEAKENING OF
CONVECTION SO JUST MAINTAINED SHRA MENTION AFT MIDNIGHT. BEST
COOLING THROUGH THE COLUMN OVERNIGHT WILL BE ACROSS WESTERN FA AS
COLD FRONT MOVES IN BUT CLOUDS AND POSSIBLE PCPN WILL KEEP
TEMPERATURES UP.

A MODELS HAVE A BAND OF POST FRONTAL PCPN MOVING ACROSS FA ON
SATURDAY SO WITH GOOD MODEL AGREEMENT EXPANDED AND EXTENDED POPS
IN TIME. PROBABLY WILL NOT SEE A GREAT DEAL OF TEMPERATURE
RECOVERY TOMORROW ALTHOUGH SOME DRYING OCCURS IN THE AFTERNOON
FROM THE VALLEY WEST.

SURFACE HIGH BUILDS IN SATURDAY NIGHT AND COULD SEE SOME MORE
WIDESPREAD MINIMUMS APPROACHING THE FREEZING MARK DEPENDING ON HOW
MUCH THE CLOUDS CLEAR OUT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM CDT FRI OCT 11 2013

FIRST HALF OF SUNDAY LOOKS DRY HOWEVER BY SUNDAY EVENING MODELS
START BREAKING OUT SOME LIGHT PCPN ACROSS SOUTHERN FA AHEAD OF
NEXT SYSTEM.

NEXT SIGNIFICANT WAVE WILL MOVE INTO THE ROCKIES PUTTING FA INTO
SW FLOW ALOFT TO START OUT UPCOMING WEEK. SURFACE LOW PROPAGATES
INTO CENTRAL PLAINS MONDAY. MAINTAIN HIGHER POPS MONDAY AS
CONDENSATION PRESSURE DEFICITS LOWER AND LIFT INCREASES.

.LONG TERM... /SAT NIGHT THROUGH WED/
A SW UPPER LEVEL PATTERN WILL BRING YET ANOTHER SYSTEM UP THROUGH
THE CENTRAL PLAINS...WITH THIS SYSTEM MOVING INTO THE UPPER MS
VALLEY MON INTO TUE. THIS WILL BRING RAIN SHOWERS TO MUCH OF THE
SOUTHERN VALLEY AND WEST CENTRAL MINNESOTA. BY THE END OF THE
PERIOD...UPPER LEVEL PATTERN WILL CHANGE TO NW FLOW AND DAYTIME
HIGHS BY FRI COULD BE RIGHT AROUND THE 40 MARK FOR MUCH OF THE AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING) ISSUED
AT 1145 PM CDT FRI OCT 11 2013

SOUTHERLY WINDS WILL SHIFT TO THE WEST LATER TONIGHT AND
SATURDAY. WINDS WILL CONTINUE TO BE STRONG...AND GUST OVER 30KT IN
THE WEST LATER TONIGHT INTO SATURDAY. MVFR/IFR CIGS SHOULD MOVE
OVER THE REGION BEHIND THE COLD FRONT SATURDAY MORNING...AND
EXPECT RAIN WITH LOWER CLOUDS ON SATURDAY WITH CLEARING SLOWLY
MOVING FROM WEST TO EAST BY SAT EVENING AND SUBSIDING WINDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...DK
Hazardous weather outlook, Oct 11, 5:54 AM CDT, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI OCT 11 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI OCT 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
INTO THE AREA EARLY THIS MORNING. AFTER A BRIEF BREAK IN THE
ACTIVITY THROUGH THE LATE MORNING...ADDITIONAL THUNDERSTORMS WILL
DEVELOP BY AFTERNOON. SOME OF THE STORMS COULD BECOME
SEVERE...PARTICULARLY ACROSS SOUTHEASTERN NORTH DAKOTA INTO WEST
CENTRAL MINNESOTA. WHILE THE INSTABILITY IN THE ATMOSPHERE MAY NOT
BE AS HIGH AS IT WOULD BE DURING THE SUMMER...THE STRONG LOW
PRESSURE SYSTEM COMING IN WILL PRODUCE WINDS FAVORABLE TO MAKING
STORMS ROTATE. SOME ISOLATED TORNADOES ARE POSSIBLE...MAINLY SOUTH
OF THE HIGHWAY 200 CORRIDOR. HAIL AND WINDS COULD ALSO BE A
THREAT. THE STORMS WILL QUICKLY DIE OFF AS THE SUN GOES DOWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:40 PM CDTFrost AdvisoryFGFBarnes, Cass, Grand Forks, Griggs, Nelson, Pembina and 6 more18 hr

Nearby

Wind Advisories in North Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.